SSRI Weight GainTweet
SSRIs comprise one of the major classes of antidepressants currently being prescribed by primary care physicians. At first, SSRIs were thought to be associated with weight loss and reduced appetite. For a while, they were even marketed as anti-obesity drugs. It is now known that long-term use of SSRIs is associated with weight gain.
The reason that SSRIs contribute to weight gain is not known. Patients using SSRIs often report symptoms of hypoglycemia (weakness, dizziness, frequent hunger, and headaches) when they do not eat. Symptoms of hypoglycemia may indicate hyperinsulinemia (elevation of insulin in the blood).
Some facts on SSRI weight gain:
- It is not the amount of food you are eating that is causing the weight gain.
- When you have already cut your food intake and have eliminated fatty foods and you still are gaining weight, something else is the cause. It is your metabolism.
What can be done about weight gain due to SSRI?
- The food diet you should be on is, eat like you were before the weight gain. The SSRI has shut down your metabolism.
- The only two things to cut from your diet is grapefruit (both juice and the natural fruit) and charcoal cooked foods. Both grapefruit and charcoal cooked foods block your metabolism.
Some SSRI and their weight gain effects:
Paxil appears to have the most significant impact on weight gain of all of the SSRIs. Studies show that women patients on Paxil experience an increase in breast size as well as weight gain and increased serum prolactin. One case report linked cravings for carbohydrates with Celexa while other studies showed an average weight gain over time of 15-20 pounds with Zoloft, Prozac and Celexa.
However, SSRIs cause less weight gain, it causes fewer anticholinergic symptoms, and less toxic adverse effects than tricyclic antidepressants (TCAs) and monoamine oxidase inhibitors (MAOIs). These findings have led to the increase in SSRI prescriptions by psychiatrists and primary care providers. Primary care providers are not likely to be familiar with the difference between the various SSRIs relative to their possible weight gain side effects.
Antidepressant weight gain: Many people are not aware that weight gain is one of the most common side effects associated with many antidepressants prescribed today.
SSRI weight gain: At first, SSRIs were thought to be associated with weight loss and reduced appetite. For a while, they were even marketed as anti-obesity drugs. It is now known that long-term use of SSRIs is associated with weight gain.
why charcoal and grapefruit? I have a brand new 30 lbs thanks to my SSRI. I've quit the SSRI and the weight is staying put. - Donna Mitchelson